Alert archive / Rhode Island / Heat Advisories in 2017
Heat Advisory 2, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this heat advisory at Jul 20, 2017, 4:17 AM EDT for Kent County, Providence County, Washington County, Rhode Island; Bristol County, Norfolk County, Plymouth County, Massachusetts; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut. It took effect at Jul 20, 2017, 1:00 PM EDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2017, 4:17 AM EDT (08:17 UTC)
- In effect from
- Jul 20, 2017, 1:00 PM EDT
- Expired
- Jul 20, 2017, 6:00 PM EDT
- In force
- 5 hr
- Issued by
- NWS Boston/Norton, MA
Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT, Bristol County, MA, Norfolk County, MA, Plymouth County, MA, Kent County, RI, Providence County, RI, Washington County, RI
The radar
The Boston radar (KBOX), 37 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Chatham, MA (KCHH), launched 00:00Z, 8.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 786 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 744 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
571 WWUS71 KBOX 200817 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Taunton MA 417 AM EDT Thu Jul 20 2017 MAZ017>021-RIZ001>004-006-201630- /O.NEW.KBOX.HT.Y.0002.170720T1700Z-170720T2200Z/ Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA- Southern Bristol MA-Southern Plymouth MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI- Washington RI- Including the cities of Taunton, Brockton, Plymouth, Fall River, New Bedford, Mattapoisett, Foster, Smithfield, Providence, Coventry, West Greenwich, East Greenwich, Warwick, West Warwick, Narragansett, and Westerly 417 AM EDT Thu Jul 20 2017 ...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM EDT THIS EVENING... The National Weather Service in Taunton has issued a Heat Advisory, which is in effect from 1 PM this afternoon to 6 PM EDT this evening. * Location...Most of Rhode Island and Southeastern Massachusetts. * Heat Index Values...In the mid 90s due to temperatures in the low 90s, and dewpoints in the upper 60s. * Timing...this afternoon. * Impacts...The heat and humidity may cause heat stress during outdoor exertion or extended exposure. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Heat Advisory means that a period of hot temperatures is expected. The combination of hot temperatures and high humidity will combine to create a situation in which heat illnesses are possible. Drink plenty of fluids, stay in an air-conditioned room, stay out of the sunshine, and check up on relatives and neighbors. Take extra precautions, if you work or spend time outside. When possible, reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear light weight and loose fitting clothing when possible and drink plenty of water. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency, call 9 1 1. && $$ For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
2 follow-up statements
754 WWUS71 KBOX 201417 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Taunton MA 1017 AM EDT Thu Jul 20 2017 CTZ002>004-202200- /O.EXA.KBOX.HT.Y.0002.170720T1700Z-170720T2200Z/ Hartford CT-Tolland CT-Windham CT- Including the cities of Hartford, Windsor Locks, Union, Vernon, Putnam, and Willimantic 1017 AM EDT Thu Jul 20 2017 ...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... The National Weather Service in Taunton has issued a Heat Advisory, which is in effect until 6 PM EDT this evening. * Locations...include Northern Connecticut. * Heat Index Values...In the mid 90s due to temperatures in the low 90s and dewpoints in the upper 60s. * Timing...from midday into the afternoon hours. * Impacts...The heat and humidity may cause heat stress during outdoor exertion or extended exposure. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Heat Advisory means that a period of hot temperatures is expected. The combination of hot temperatures and high humidity will combine to create a situation in which heat illnesses are possible. Take extra precautions, especially if you work or spend time outside. When possible, reschedule strenuous activities to early morning or evening. Wear light weight and loose fitting clothing when possible and drink plenty of water. Drink plenty of fluids, stay in an air-conditioned room, stay out of the sunshine, and check up on relatives and neighbors. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency, call 9 1 1. && $$ MAZ017>021-RIZ001>004-006-202200- /O.CON.KBOX.HT.Y.0002.170720T1700Z-170720T2200Z/ Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA- Southern Bristol MA-Southern Plymouth MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI- Washington RI- Including the cities of Taunton, Brockton, Plymouth, Fall River, New Bedford, Mattapoisett, Foster, Smithfield, Providence, Coventry, West Greenwich, East Greenwich, Warwick, West Warwick, Narragansett, and Westerly 1017 AM EDT Thu Jul 20 2017 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING... * Locations...include most of Rhode Island and Southeastern Massachusetts. * Heat Index Values...In the mid 90s due to temperatures around the upper 80s the low 90s with dewpoints in the upper 60s. * Timing...from midday into the afternoon hours. * Impacts...The heat and humidity may cause heat stress during outdoor exertion or extended exposure. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Heat Advisory means that a period of hot temperatures is expected. The combination of hot temperatures and high humidity will combine to create a situation in which heat illnesses are possible. Take extra precautions, especially if you work or spend time outside. When possible, reschedule strenuous activities to early morning or evening. Wear light weight and loose fitting clothing when possible and drink plenty of water. Drink plenty of fluids, stay in an air-conditioned room, stay out of the sunshine, and check up on relatives and neighbors. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency, call 9 1 1. && $$ For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
472 WWUS71 KBOX 201448 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Taunton MA 1048 AM EDT Thu Jul 20 2017 CTZ002>004-MAZ017>021-RIZ001>004-006-202200- /O.CON.KBOX.HT.Y.0002.170720T1700Z-170720T2200Z/ Hartford CT-Tolland CT-Windham CT-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI- Washington RI- Including the cities of Hartford, Windsor Locks, Union, Vernon, Putnam, Willimantic, Taunton, Brockton, Plymouth, Fall River, New Bedford, Mattapoisett, Foster, Smithfield, Providence, Coventry, West Greenwich, East Greenwich, Warwick, West Warwick, Narragansett, and Westerly 1048 AM EDT Thu Jul 20 2017 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING... * Locations...include Northern Connecticut, most of Rhode Island and Southeastern Massachusetts. * Heat Index Values...in the mid 90s due to temperatures in the upper 80s to low 80s with dewpoints in the upper 60s. * Timing...from midday into the afternoon hours. * Impacts...The heat and humidity may cause heat stress during outdoor exertion or extended exposure. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Heat Advisory means that a period of hot temperatures is expected. The combination of hot temperatures and high humidity will combine to create a situation in which heat illnesses are possible. Take extra precautions, especially if you work or spend time outside. When possible, reschedule strenuous activities to early morning or evening. Wear light weight and loose fitting clothing when possible and drink plenty of water. Drink plenty of fluids, stay in an air-conditioned room, stay out of the sunshine, and check up on relatives and neighbors. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency, call 9 1 1. && $$ For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this heat advisory went out at Jul 20, 4:14 AM EDT, 3 minutes earlier.
Area forecast discussion, Jul 20, 4:14 AM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
414 AM EDT Thu Jul 20 2017
.SYNOPSIS...
Mainly dry but hot and humid weather persists today. There is
growing concern for a round of showers and thunderstorms
tonight, a few of which might be strong and produce heavy
rainfall. Dry and very warm afternoons expected Friday and
Saturday, but with lower humidity. Unsettled weather with
showers at times are expected Sunday through Tuesday with below
normal temperatures.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
400 AM Update...
Boundary still set up over southern New England as dewpoints are
still in the 70s across RI and SE MA. North of the boundary,
dewpoints are in the mid to low 60s as winds aloft are in a more
westerly direction.
These higher dewpoints has allowed for fog and stratus to remain
over the CAPE and Islands. Aside from some minor updates the
forecast, overall trend remains on track for this morning.
Today...
A warm start today as temperatures will warm well into the upper 80s
to low 90s. In fact, a few sites may be warmer than yesterday as
850mb temps warm to 18C. Some dry air will push into the region,
which will help increase mixing potential. A few sites may see
westerly winds increase to 15-20 MPH. These winds will allow for
mixing especially across the western half of the region. Thus have
lowered dewpoints in that region. However across RI and SE MA, 70+
dews will pool during the afternoon. This combined with the warm
temperatures will push Heat Indicies values to 95F. Went ahead an
issued a heat advisory for regions that have the best shot for 95F
heat indicies and that observed them yesterday.
Aside from the heat and humidity, falling heights through the day
may trigger a few isolated showers and/or thunderstorms. Best region
for this to occur will be across the MA east coastline where sea
breeze boundary will the area of focus. A strong storm cannot be
rule out as CAPE values will reach above 1000 j/kg and increasing
shear values. Gusty winds and heavy rain will be the main threat.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
Tonight...
Hi risk, low confidence forecast for tonight as there is still some
model spread on the convection potential tonight. Models have
trended farther south with a potential cluster of showers and
thunderstorms propagating from the Great Lakes region. With an upper
level ridge firmly entrenched across the central CONUS, thinking is
that convection over the western Great Lakes region will track more
southeast than eastward, following the better instability and flow.
Biggest question is where this flow will set-up. The latest EC and
UKMET continue to bring the cluster through the region, while the Hi-
Res guidance and NAM have trended south of the Pike. Will trend the
forecast towards the later as the bulk of the instability axis is
south as well as the nose of southerly LLJ and the flow of the
Corfidi vectors. 850 mb theta-e gradient also has trended a bit
further south than 24 hours ago.
Best timing for the cluster of thunderstorms to move through the
region will be after 7PM and exit around 2 or 3AM. Steep lapse rates
above 6 C/km combined with 40-50 kts of 0-6 km Bulk shear values and
falling heights ahead of the complex will lead to a few strong to
severe storms. Greatest risk will be gusty winds and heavy rainfall
as PWAT are well above 1.5 inches. Agree with SPC on the marginal
risk as the storms could be strong to perhaps severe. Again greatest
potential will be south of the Pike.
Will need to continue to monitor trends for the complex, especially
this afternoon once the storms eventually develop. This will help
determine SNE actual risk for this evening and early tonight.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Highlights...
* Fri & Sat: Dry and very warm afternoons but with lower humidity
* Sun into Tue: Cooler than normal + unsettled with showers at times
* Drying trend likely by the middle of next week
Details...
Friday and Saturday...
Anomalous closed upper level low across eastern Canada will result
in northwest flow aloft into southern New England Fri & Sat. The
result will be dry weather into at least Saturday afternoon. Plenty
of sunshine should push high temps well into the 80s on both days,
and a few locations may reach 90 on Friday. However, drier air will
mix down resulting in lower humidity than what we have experienced
the last few days.
Sunday through Tuesday...
The anomalous closed low across the Canadian Maritimes will help to
carve out an upper level trough across the northeast. The result
will be temps averaging below normal. Specific daily high temps are
uncertain and will depend on timing, cloud cover, and location of
any surface boundaries. Highs will mainly be in the 70s over this
time frame, to perhaps a few lower 80s. It is also possible that a
some locations have a day where it struggles to break 70 as a result
of a surface boundary to the south coupled with northeast winds/low
clouds.
Plenty of shortwave energy rotating around the upper trough will
result in periods of showers and perhaps isolated thunderstorms at
times. It does look rather unsettled, but the entire period will not
be a washout it is just impossible to try to pin down timing this
far out.
Wednesday...
Forecast highly uncertain in this time range, but guidance shows
upper level trough finally lifting out which would result in dry and
pleasant weather.
&&
.AVIATION /08Z THURSDAY THROUGH MONDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Tonight/...High confidence.
Before 12z...High confidence. Mainly VFR with patchy fog in
typical low lying terminals.
Today...High confidence. VFR for most terminals. Shallow sea
breezes may the focus for a isolated showers/-TSRA during the
afternoon.
Tonight...Moderate confidence. Chance SHRA/TSRA for the entire
region. TSRA may contain strong to damaging winds along with
+RA. TEMPO MVFR-IFR impacts. Majority of impacts evening and
towards midnight, clearing out during the early morning hours
with SW winds becoming W. Great risk is terminals south of the
Pike.
KBOS Terminal...VFR. Could see a sea-breeze around 15z that
holds into the afternoon hours before mixing out and returning
W. A spot SHRA/-TSRA is possible this afternoon.
KBDL Terminal...SHRA/TSRA impacts possible Thursday evening.
Outlook /Friday through Monday/...
Friday and Saturday...High confidence in VFR conditions.
Sunday and Monday...Moderate confidence. MVFR to IFR conditions
likely at times in periods of showers, low clouds and fog patches.
VFR conditions will also likely occur, but timing of all this is
uncertain.
&&
.MARINE...
FORECASTER CONFIDENCE LEVELS...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Tonight/...
Today and Tonight...High confidence.
SW flow becoming W towards the morning before returning SW.
During daytime periods and along the S/SE near shore, gusts up
to 20 kts are expected.
Possibility of showers and thunderstorms sweeping the waters
tonight. Southern waters have the greatest chance for this to
occur. Seas remaining below 4 feet.
Outlook /Friday through Monday/...
Friday and Saturday...High confidence. Pleasant boating weather as
weak pressure gradient will keep winds/seas below small craft
thresholds.
Sunday and Monday...Moderate to high confidence. East to northeast
winds may gust between 15 and 20 knots at times, but probably remain
below small craft thresholds for the most part. Areas of fog and
showers may reduce visibilities for mariners at times.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Heat Advisory from 1 PM this afternoon to 6 PM EDT this
evening for MAZ017>021.
RI...Air Quality Alert from 11 AM this morning to 11 PM EDT this
evening for RIZ001>008.
Heat Advisory from 1 PM this afternoon to 6 PM EDT this
evening for RIZ001>004-006.
MARINE...None.
&&
SYNOPSIS...Frank/Dunten
NEAR TERM...Dunten
SHORT TERM...Dunten
LONG TERM...Frank
AVIATION...Frank/Dunten
MARINE...Frank/DuntenHazardous weather outlook, Jul 19, 4:36 PM EDT, 11 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Taunton MA 436 PM EDT Wed Jul 19 2017 CTZ002>004-MAZ002>024-026-202045- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA- 436 PM EDT Wed Jul 19 2017 This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts and western Massachusetts. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heat index values may be near 95 in a few locations on Thursday afternoon. This may require the issuance of a Heat Advisory. There is growing concern for a few strong thunderstorms to move across the region Thursday evening and overnight. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. RIZ001>008-202045- Northwest Providence RI-Southeast Providence RI-Western Kent RI- Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI- 436 PM EDT Wed Jul 19 2017 ...AIR QUALITY ALERT IN EFFECT FROM 11 AM TO 11 PM EDT THURSDAY... This Hazardous Weather Outlook is for and Rhode Island. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Air Quality Alert. Heat index values may be near 95 in a few locations on Thursday afternoon. This may require the issuance of a Heat Advisory. There is growing concern for a few strong thunderstorms to move across the region Thursday evening and overnight. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-202045- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 436 PM EDT Wed Jul 19 2017 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Low risk for a period of 20-25 kt northeast winds sometime Mon and/or Tue. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:39 PM EDT | Dense Fog Advisory | BOX | Nantucket | 11 hr |
Nearby
Heat Advisories in Rhode Island, 2017Heat Advisories in Massachusetts, 2017Heat Advisories in Connecticut, 2017Every heat advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.